• Whooshing heartbeat in my left ear

    Asked by marie60 on Saturday, April 13, 2013

    Whooshing heartbeat in my left ear

    It's been 10 days since my 4th taxol/carbo chemo and I have a very bothersome whooshing heartbeat in my left ear. I had a ringing in my right ear that sounded like katydids in summer. but that went away. Does anyone know what is causing this and will it go away? Thank you in advance for your kind responses.

    4 Answers from the Community

    4 answers
    • leepenn's Avatar

      My first guess is that your red blood cell counts / hemoglobin are low. Your heart may be working extra hard to keep oxygen moving to all of your parts. Taxol Carbo was pretty hard on my blood counts, and I felt like my heart was working extra hard pretty much the whole time. My hemoglobin got pretty gosh darn low a few times - once - I'm pretty sure I needed a tranfusion, which I did not want.... I squeaked by....

      The other possibility that jumps to my mind is fluid in your ear - I had that a lot as a kid, and I got that whooshing sound. If left alone, it might resolve... or you might end up with an ear infection. The fluid build up can be the result of an infection or allergies etc... Anyway, I'd say it's worth a phone call to your nurse's line or physician on-call line. Do you have a fever? Check!

      If in doubt, I think it's best to call your hotline. When I was doing chemo, I had a card with a phone number. And, they told me I should call if I had any doubts whatsoever. And, I did call once...

      Good luck! I hope it resolves and is nothing to worry about!

      over 3 years ago
    • carm's Avatar

      When I saw the question you posted, I have to admit I got a bit concerned. It may be what is called a "Carotid Bruit" and they do occur with Taxol. Not often, but more prevalent in persons over 50. I would let your doctor know and describe it just the way you did on your post because a bruit sounds just like a whooshing sound. It is nothing alarming but it is something they should be aware of. They can do a quick ultrasound of your neck to confirm it if they suspect it. A bruit will say a lot about the blood flow going up and some chemotherapies like taxanes can cause them. Easily fixed with meds. Play it safe and let your doctor know Marie, and great observational skills! I'm proud of you for being on top of the situation, Carm RN.

      over 3 years ago
    • AlizaMLS's Avatar

      Dear marie60,

      Hi, I'm Aliza, a BC patient and the site's unofficial Medical Librarian. Med Librarians offer advice (usually we stick to non medical as it's against our ethics to offer medical advice [also happens to be a bit illegal as it's practicing medicine sans license]), but I do offer referrals to doctors, hospitals/institutions, agencies, etc. and research when required/requested.

      I took a look at your question and librarians have a different way of seeing questions than other folks because of our training and I completely agree with the advice Carm has given you which is excellent. You should call this to the attention of your doctor! It's great that you noticed it and are able to describe it in such accurate detail.

      Please keep us posted on your progress and if there's anything I can do for you in the meantime, please don't hesitate to ask. You can message me here or email me offsite as well.

      Wishing you well!

      Warm wishes,

      over 3 years ago
    • KFH's Avatar

      I had the same thing happen, Marie. It got to be so loud when I would lay on that side, that it would keep me awake. I had my ears checked (no infection of fluid) and talked to my nurse practictioner about it. It turned out, for me, I was not drinking enough water, and when your system gets dehydrated, your heart has to work harder, which is why you hear it like a heartbeat. Even though I was already drinking alot more water than before I was diagnosised, when I increased my water intake, the whooshing sound went away. For you, it could be caused by something different, but this is one thing to try - drinking more water - before opting for expensive testing.

      Good luck -

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more endometrioid adenocarcinoma questions.  Also, don't forget to check out our Endometrioid Adenocarcinoma page.